Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 8, 2022, 7:26 PM EDT for Erie County, Genesee County, Wyoming County, New York. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2022, 7:26 PM EDT (23:26 UTC)
- Expired
- Aug 8, 2022, 8:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Erie County, NY, Genesee County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 4 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:34 PM EDT | TSTM WND DMG | 3 Nnw Buffalo, NY | TREE DOWN IN THE BACK YARD IN THE CITY OF BUFFALO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075
WUUS51 KBUF 082326
SVRBUF
NYC029-037-121-090015-
/O.NEW.KBUF.SV.W.0064.220808T2326Z-220809T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
726 PM EDT Mon Aug 8 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northwestern Wyoming County in western New York...
Northeastern Erie County in western New York...
Western Genesee County in western New York...
* Until 815 PM EDT.
* At 725 PM EDT, a severe thunderstorm was located 8 miles west of
Erie Basin Marina, or 10 miles west of Buffalo, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Tonawanda, Amherst and Lancaster.
This includes Interstate 90 between exits 48A and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4309 7828 4279 7822 4276 7898 4280 7892
4284 7893 4289 7891 4292 7890 4295 7892
4296 7893 4296 7896 4298 7899
TIME...MOT...LOC 2325Z 262DEG 40KT 4288 7906
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJR2 follow-up statements
872
WWUS51 KBUF 082357
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
757 PM EDT Mon Aug 8 2022
NYC029-037-121-090015-
/O.CON.KBUF.SV.W.0064.000000T0000Z-220809T0015Z/
Wyoming NY-Erie NY-Genesee NY-
757 PM EDT Mon Aug 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN WYOMING...NORTHEASTERN ERIE AND WESTERN GENESEE
COUNTIES...
At 756 PM EDT, a severe thunderstorm was located near Clarence,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Cheektowaga, West Seneca, Clarence, Depew, Amherst, Lancaster, East
Aurora, Williamsville, Darien Lakes State Park and Elma.
This includes Interstate 90 between exits 48A and 52A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4309 7828 4279 7822 4277 7885 4281 7879
4285 7878 4290 7877 4293 7877 4296 7876
4298 7876 4299 7875 4303 7868
TIME...MOT...LOC 2356Z 262DEG 40KT 4293 7858
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJR459
WWUS51 KBUF 090010
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
810 PM EDT Mon Aug 8 2022
NYC029-037-121-090019-
/O.EXP.KBUF.SV.W.0064.000000T0000Z-220809T0015Z/
Wyoming NY-Erie NY-Genesee NY-
810 PM EDT Mon Aug 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYOMING...
NORTHEASTERN ERIE AND WESTERN GENESEE COUNTIES WILL EXPIRE AT 815 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
Remember, a different Severe Thunderstorm Warning still remains in
effect for far southern portions of Erie county until 900 PM EDT.
LAT...LON 4309 7828 4279 7822 4277 7885 4281 7879
4285 7878 4290 7877 4293 7877 4296 7876
4298 7876 4299 7875 4303 7868
TIME...MOT...LOC 0009Z 262DEG 40KT 4294 7850
$$
JJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:55 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 8, 3:55 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 355 PM EDT Mon Aug 8 2022 .SYNOPSIS... A frontal boundary that has been stalled north of Lake Ontario for the past several days will finally push south through our region tonight and Tuesday. This will generate some showers and thunderstorms...including some torrential downpours. The passing of the front will also introduce less oppressive humidity levels with downright comfortable conditions returning by Thursday evening. && .NEAR TERM /THROUGH TUESDAY NIGHT/... While skies were mostly cloudy over the western counties during the morning and midday...there was enough sun over the Finger Lakes and Eastern Lake Ontario region to sufficiently destabilize the environment to support strong convection. MLCAPE values over 1000 j/kg are found in that particular area and have prompted a line of strong convection that is moving through Oswego county and will soon make its way across southern Lewis county. Otherwise...our tropical airmass with PWAT values around 2.25" is supporting some shower activity ahead of a front that is about to sag south from Ontario. As the front slowly moves through tonight... the resulting showers and thunderstorms could include torrential downpours. Basin average rainfall tonight will average a quarter inch for most of the western areas and a half inch for the Eastern Lake Ontario region. Localized amounts of up to two inches will be possible...so hydro issues cannot be ruled out. While it will not be quite as oppressive tonight...mins will still be well above normal ranging from 65 to 70 over the western counties and in the low to mid 60s over the North country. The front will clear our southern counties early Tuesday morning with the ribbon of tropical moisture settling south over Pennyslvania. Leftover showers...that should be focused over the Southern Tier and Finger Lakes region by late morning...will end from the northwest during the course of the afternoon. Skies will be slow to clear though...so do not expect much sun until later in the day. It will be cooler with highs generally in the 70s...but only minimally less humid. Broad but weak high pressure will then build across the forecast area Tuesday night..providing us with fair dry weather. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... High pressure and fair weather Wednesday will give way to a sharpening upper level trough late Wednesday Night and Thursday. While moisture is not deep, strong mid level rising along a cold front could bring brief showers Thursday morning into Thursday afternoon from NW to SE. Behind the cold front dewpoints will begin to lower, most noticeable Thursday Night as overnight lows drop into the upper 40s inland and upper 50s near the lakes. The cool air (850 hPa temperatures +6 to +7C) within this trough may bring lake clouds later Thursday Night, especially south and southeast of Lake Ontario. && .LONG TERM /FRIDAY THROUGH MONDAY/... The pattern becomes amplified late in the week with a strong ridge building across the Rockies and a deepening trough across the Northeast. A cold front will track across the eastern Great Lakes region Thursday and increasing moisture and strong surface convergence will increase chances for showers along the front Thursday. Cold air advection will last through Thursday night with H85 temperatures falling to +7C overnight. Can't rule out some lake induced showers Thursday night into Friday mainly southeast of Lake Ontario. The upper level trough will sharpen overhead with the axis passing across the region Friday. Daytime heating with steep low level lapse rates may lead to some afternoon showers especially east of Lake Ontario. High pressure builds into the region Friday night. Surface high pressure dominates Saturday through Sunday with dry and comfortable weather. Temperatures will average in the mid to upper 70s for highs Thursday- Sunday. Friday will likely be the coolest day of the period with highs in the upper 60s across the higher terrain to the mid 70s across the lake plains. Lows will average in the 50s. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR to MVFR cigs will be found across the region during the remainder of the afternoon...along with scattered showers and thunderstorms. As we push into tonight...cigs will deteriorate regionwide. A slow moving cold front will settle through the region later tonight... and this will accompanied by IFR to MVFR cigs along with the likelihood for showers and thunderstorms. Some of the storms will contain torrential downpours. Widespread IFR to MVFR cigs Tuesday morning will grudgingly improve to VFR levels for the afternoon. Outlook... Tuesday night...VFR for most areas...but IFR conditions in fog and stratus across parts of the Southern Tier late. Wednesday...VFR. Thursday...VFR but with a chance of showers. Friday and Saturday...VFR. && .MARINE... Relatively strong winds aloft have been able to partially mix to the surface this afternoon...and this...coupled with a tightening sfc pressure gradient ahead of a slow moving cold front has result in fresh to strong southwesterlies on Lake Erie. These winds will persist into the first half of tonight...while somewhat weaker winds will be found on Lake Ontario. In the wake of the front...winds will start to weaken as they veer to the northwest late tonight. High pressure centered over the Upper Great Lakes Tuesday morning will then build east during the course of the day. The weak sfc pressure gradient associated with this feature will allow winds and waves to further subside with variable winds anticipated by late afternoon through Tuesday night. Winds will remain light with negligible wave action on Wednesday... as general high pressure will remain over the region. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ020-040-041. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...Thomas LONG TERM...HSK AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Aug 8, 3:57 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 357 PM EDT Mon Aug 8 2022 NYZ001>008-010>014-019>021-085-091800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 357 PM EDT Mon Aug 8 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Thunderstorms with torrential downpours may produced very localized flooding this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 357 PM EDT Mon Aug 8 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Aug 8, 4:27 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
427 PM EDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 4 WNW REDFIELD 43.56N 75.90W
08/08/2022 OSWEGO NY 911 CALL CENTER
3 TELEPHONE POLES DOWN, AND TREE ON WIRES ON
COUNTY ROUTE 2.
&&Special weather statement, Aug 8, 4:27 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
427 PM EDT Mon Aug 8 2022
NYZ008-082100-
Lewis NY-
427 PM EDT Mon Aug 8 2022
...Strong thunderstorms will impact portions of eastern Lewis County
through 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Carthage to 6 miles north of
Forestport. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Bremen, Watson, Lyonsdale, Greig, Port Leyden, Harrisville,
Croghan, Lyons Falls, Castorland, Belfort, Soft Maple Reservoir,
Kirschnerville, Diana Center, Beaver Falls, Indian River, Brantingham
and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4354 7529 4353 7530 4397 7556 4397 7554
4400 7555 4401 7550 4403 7550 4417 7533
4410 7517 4363 7511 4361 7511
TIME...MOT...LOC 2027Z 226DEG 35KT 4396 7543 4354 7520
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WelchLocal storm report, Aug 8, 4:31 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
431 PM EDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 3 NE CONSTANTIA 43.28N 75.96W
08/08/2022 OSWEGO NY 911 CALL CENTER
TREE AND WIRES DOWN.
&&Local storm report, Aug 8, 4:35 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
435 PM EDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 4 WNW CONSTANTIA 43.28N 76.06W
08/08/2022 OSWEGO NY 911 CALL CENTER
TREE AND WIRES DOWN IN WEST MONROE.
&&Local storm report, Aug 8, 4:38 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 4 WSW OSWEGO 43.44N 76.57W
08/08/2022 OSWEGO NY PUBLIC
200 YEAR OLD HEALTHY TREE DOWN ON SHED.
&&Local storm report, Aug 8, 4:47 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
447 PM EDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 3 NE MARTINSBURG 43.77N 75.44W
08/08/2022 LEWIS NY 911 CALL CENTER
POLE AND WIRES DOWN IN WATSON.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:59 AM EDT | Heat Advisory | BUF | Cayuga, Ontario, Oswego, Wayne | 12 hr |
| Aug 8, 4:01 AM EDT | Small Craft Advisory | BUF | 24 hr | |
| Aug 8, 2:45 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 60 min |
| Aug 8, 3:28 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 62 min |
| Aug 8, 4:27 PM EDT | Special Weather Statement | BUF | Lewis | 33 min |
| Aug 8, 7:19 PM EDT | Special Marine Warning | BUF | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.